People undergoing dialysis treatment are more sensitive to medication than other people. They are more prone to infections and diseases. New Yorkers undergoing dialysis treatment should consult their doctors and check for any adverse effects. A simple mistake, like not checking for allergies, could lead to allergic reactions, having dire consequences for a patient.
Recently, suppliers of a new anemia drug for dialysis patients decided to recall the product, and contacted the U.S. Food and Drug Administration for further posting after patients exhibited severe allergic reactions within 30 minutes of intravenous administration. There were also reported deaths. Pharmaceutical companies that issue medications found to have side effects that are detrimental to patients’ health can be held criminally liable.
The FDA has recorded 19 cases of anaphylaxis due to the use of the new drug; three patients died. Anaphylaxis is a whole-body reaction to a drug or chemical that the body considers a threat or allergen. Anaphylaxis is characterized by palpitations, abdominal pain, diarrhea, chest tightness and other symptoms. It also requires prompt hospitalization since complications can lead to cardiac arrest.
Patients rely on medical practitioners, like pharmacists, nurses and doctors, for the proper medication and correct dosage. These medical practitioners are also responsible for informing patients about possible side effects. However, medical practitioners can also be prone to mistakes like dispensing incorrect medications and prescribing errors, which can prove fatal.
If negligence is proven, a victim of medical negligence and medication error can obtain compensation for their medical expenses, loss of wages, pain and suffering and expenses for therapy or convalescence. This compensation can help victims get their lives back, and it punishes the perpetrators.
Source: The New York Times, “Anemia Drug Is Recalled After Allergic Reactions“, Andrew Pollack, Feb. 24, 2013